Hey, new here, small amount of Finasteride has ruined my libido and erectile function

Where are you from (country)? Netherlands

How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?) via https://www.pfsfoundation.org/

What is your current age, height, weight? I’m 29, 1m91, 70 kg. I’m thin for my age and length.

What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)? Finasteride

What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)? 1mg/day for 30 days straight.

What condition was being treated with the drug? Receding hairline, hair loss.

For how long did you take the drug (weeks/months/years)? 30 days/1 month

How old were you, and WHEN (date) did you start the drug? 29, March 1 2019

How old were you when you quit, and WHEN (date) did you quit? 29, March 31 2019

How did you quit (cold turkey or taper off)? Cold Turkey, didn’t get new batch.

How long into your usage did you notice the onset of side effects? I think it started somewhere in the third week.

What side effects did you experience that have yet to resolve since discontinuation? Erectile dysfunction, decreased libido, increased numbness of the penis, sometimes my urinary tube aches or burns very slightly. No more morning erections, watery sperm.

Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.

Sexual
Loss of Libido / Sex Drive
Erectile Dysfunction
Complete Impotence
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Watery Ejaculate
Reduced Ejaculate
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility

Mental
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Confusion
Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Suicidal Thoughts

Physical
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Pain
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Weight Gain
Gynecomastia (male breasts)
Muscle Wastage
Muscle Weakness
Joint Pain
Dry / Dark Circles under eyes

Misc
Prostate pain
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Hearing loss
Increased hair loss
Frequent urination
Lowered body temperature

Other (please explain)

What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug? None, I’ve only increased my amount of food supplements like Vitamin D, B12.

If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)? not applicable

Anything not listed in the above questions you’d like to share about your experience?

Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.

Hello everyone,
I’m from the Netherlands, 29 years old.
I started noticing my hair getting thinner and my hairline moving up pretty fast the last couple of years.
I’ve always worn my hair long and took a lot of pride in it and it was something girls always liked about my looks.
Since I am already suffering from a depression and have a bad relationship with my abusive father (who is bald) I decided a long time ago that I never wanted to be like him or look like him. So eventually I went to the GP to see if he knew anything about combating hair loss.

He suggested Finasteride as it is the only scientifically proven method of ending hair loss but it would only become noticeable after I took it for at least 6 months.
He told me that the side-effects only really occur with long-term users and that any potential side effects would wear off eventually after I quit the drug.
Since I try not to trust everything I read on the internet, I decided to trust my GP and give it a try.
I took a standard dosage of 1mg Finasteride per day orally for 30 days (one box of 30 pills).
During this month I started experiencing erectile dysfunction and decreased libido. This scared me a lot and I decided to quit (immediately, cold turkey), in hopes of regaining my libido as fast as possible, because I’d still rather be bald than have no sex life, or a lousy one.

This was almost a year ago. After almost a year things have not really gotten any better, and since I’m not taking the drug anymore my hair is obviously still getting thinner. So now I feel I am suffering from both the side effects and hair loss. I don’t have morning erections anymore, or very very weak ones at best, and I have difficulty maintaining very hard erection for longer than a few minutes. Even when I’m quite aroused my penis usually just won’t get really as hard as it used to. My sperm is transparent and watery, and although my sperm was relatively watery in the past, at least it was quite white before.

A month or two after quitting the pills I decided to visit my GP again.
I tell him about my erectile problems ever since taking the finasteride.
He responded by saying it was impossible for this little Finasteride to affect me so strongly and suggested that when people read things on the internet they get nervous and the side-effects become real kind of like a placebo.
I experienced this as being portayed as a hypochondriac.
He suggested to do a blood test to check my testosterone levels and to try Viagra to see if I could regain my confidence in my erections and see if that solves the problem.
I did the blood test, and without being given any numerical value I was told that my testosterone level was within normal value. I haven’t tried the Viagra yet, and I still might try it, but I very much doubt it would be a long-term solution to my problem, and at my age I do not want to be dependant on such an expensive sex drug that isn’t covered by my health insurance.
I’ve had one sexual encounter in the meantime and I can’t say it was very pleasant because my erection was a lot more difficult to maintain and I feel that my penis has been slightly more numb ever since I took the finasteride.

I found this website after I started googling finasteride side effects and found out I’m not the only one with these problems.

I am probably going to contact my GP again soon about my side-effects not having gotten any better. I wasn’t very explicit about my watery sperm or not having morning erections the first time I went to see him about it so I will tell him these details more explicitly this time.

If anyone has tips for me what to do next I’ll be very glad to hear them.

2 Likes

Good for you for reaching out and posting all this info. These are symptoms I recognize well.

Your doctor is wrong. He’s probably just repeating what he heard from other doctors. This is the old “It’s psychological” response that I and others have gotten. It can be demoralizing but don’t let it get you down. He’s just not informed.

Please consider seeking out another GP who is more open-minded.

There is a packet available from this site that you can share with doctors.

As for treatment, my understanding is that there is no confirmed effective treatment.

I have a bit of good news which is that after seven years I am no longer experiencing 24-36 hours of physical and mental exhaustion after orgasm. A small step forward.

See if you can adapt in terms of relationships and redirect some life energy into other pursuits.

1 Like

The packet can be downloaded from here:

There is also a research bibliography here:
https://finasteride.network

2 Likes

A little update:

I had an appointment with my urologist a while ago. Physical examination showed no abormalities. He also investigated my second set of blood tests since quitting Fin.

My prolactin is very high, (reference value between 73 - 407, it measured almost 900 in my case) but other values seemed normal.

I have an appointment with an internist soon, who will attempt to investigate the cause of this high prolactin level.

1 Like

Cabaser and Ashwaganda lower prolactin if I remember correctly.